High Wind, Mineral
- When
- December 1, 6:50 AM EST to 11:30 AM EST
- Where
- Mineral forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
Very strong winds accompanied a cold front that crossed the region on the first of December. The strong winds produced damage in parts of the Shenandoah Valley and Potomac Highlands.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Very strong winds accompanied a cold front that crossed the region on the first of December. The strong winds produced damage in parts of the Shenandoah Valley and Potomac Highlands. Numerous trees and power lines were downed. Some damage to structures was reported and there were many power outages. Some measured wind gusts included 50 kt at Martinsburg, WV, and Keyser, WV and 48 kt at Petersburg, WV.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 1, 4:14 AM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 414 AM EST WED DEC 01 2004 .SHORT TERM (TODAY-TONIGHT) DEEP LOW PRES OVR LK ERIE EARLY THIS MORNING WILL CONTINUE TO INTENSIFY AS IT HEADS EAST TO MAINE BY TONIGHT. ASSOCIATED CDFNT WILL PUSH THRU THE AREA THIS MORNING WITH CDFNT EXPECTED EAST OF THE CHES BAY BY 15Z. MAIN CONCERN TODAY IS WINDS. ALL OPERATIONAL AND ENSEMBLE GUIDANCE HAS COME INTO EXCELLENT AGREEMENT WITH RESPECT TO TRACK AND INTENSITY OF THE LOW PRES CENTER TAKING IT ACROSS NRN NY NRN NEW ENGLAND TODAY AND INTO NEW BRUNSWICK BY 12Z THU. LOW IS FCST TO BOTTOM OUT AT 977 MBS. THIS IS SIGNIFICANTLY MUCH STRONGER THAN MODEL RUNS FROM 24 HRS AGO. H85 WINDS PROGGED AT 50-55 KTS OVR THE FCST AREA WHILE H5 WINDS PROGGED AT 80-85 KTS. DEFINITELY STRONG ENOUGH TO WARRANT A WIND ADVISORY FOR MOST OF THE AREA. GUSTS SHOULD PEAK BETWEEN 42-46 KTS. AT HIR ELEVS ESPECIALLY ABV 1500 FT WIND GUSTS IN EXCESS OF 50KTS LOOK LIKE A GOOD BET GIVEN 925 WINDS APPROACHING 50 KTS. THEREFORE ISSUED A HIGH WIND WARNING FROM ALLEGANY CTY MD TO HIGHLAND CTY VA. ASSOCIATED RAIN WILL END BY 10 AM. RAINFALL AMTS HAVE BEEN GENERALLY ON THE LIGHT SIDE WITH AMTS LESS THAN 0.25 INS. WINDS WILL LOSE THEIR GUSTINESS AND DECREASE BLO ADVISORY CRITERIA AFTER 22Z. COLD AND CLEAR TONIGHT WITH LOWS NEAR SEASONABLE NORMS. && .AVIATION...MAINLY MVFR CIGS/VIS THRU 15Z IMPROVING TO VFR THEREAFTER. MAIN CONCERN WILL BE WINDS. MODEL GUIDANCE HAS TRENDED MUCH STRONGER WITH LOW PRES. WILL BE INCREASING WINDS WITH UPCOMING 12Z TAFS. && .MARINE...GALE WARNING TODAY FOR ALL WATERS WITH WEST WINDS NEAR 30 KTS AND GUSTS WELL OVER 40 KTS. && .LONG TERM (THU-TUE)... THE BIGGEST XCITEMENT OF THE WK IN WX WL HV ALREADY OCCURRED BY THE TIME WE MV INTO THE XTND PD. HI PRES OVR THE AREA ON THU. XPCTG TO SEE CI OVER THE AREA W/ JET RUNNING OVR TOP..BUT OTHERWISE NO PROBS W/ TEMPS ARND CLIMO AVGS. NEXT WX MAKER WL BE A CLIPPER ACROSS THE AREA ON SAT. ANY PCPN WOULD BE IN THE 1ST PART OF THE DAY. AVN SHOWS SFC-850 THCKNS ARND 1290M. HV CONTINUED SLT CHC RW/SW IN THE MTNS (NO ACCUM)...ALSO ADDED IT TO THE PA BRDR COUNTIES...AND FURTHER S INCLUDED SLT CHC RW. TEMPS MODERATE QUICKLY BEHIND THE SHRT WV..AND BY EARLY NEXT WK UPR FLOW RETURNS SWRLY. LONG RANGE MDLS IMPLY ANOTHER SHRT WV TUE..BUT THIS WOULD BE ONLY RAIN. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...WIND ADVISORY UNTIL 500 PM EST FOR ZONE DCZ001. MD...HIGH WIND WARNING UNTIL 500 PM EST FOR ZONE MDZ002. WIND ADVISORY UNTIL 500 PM EST FOR ZONES MDZ003>007... MDZ009>011...MDZ013>014. VA...HIGH WIND WARNING UNTIL 500 PM EST FOR ZONE VAZ021. WIND ADVISORY UNTIL 500 PM EST FOR ZONES VAZ025>031... VAZ039>042...VAZ051>054. WV...HIGH WIND WARNING UNTIL 500 PM EST FOR ZONES WVZ048>050...WVZ054>055. WIND ADVISORY UNTIL 500 PM EST FOR ZONES WVZ051>053. MARINE...GALE WRNG ALL AREAS. && ROSA/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 424 AM EST WED DEC 1 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-020900- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 424 AM EST WED DEC 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A HIGH WIND WARNING IS IN EFFECT FROM HIGHLAND COUNTY VIRGINIA...PORTIONS OF EASTERN WEST VIRGINIA...AND ALLEGANY COUNTY MARYLAND. WIND GUSTS IN EXCESS OF 58 MPH ARE POSSIBLE LATE THIS MORNING AND THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT FOR MUCH OF CENTRAL MARYLAND...NORTHERN VIRGINIA...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. WIND GUSTS OVER 46 MPH ARE POSSIBLE THIS AFTERNOON. GALE WARNINGS ARE IN EFFECT FOR THE POTOMAC RIVER AND MARYLAND SECTION OF THE CHESAPEAKE BAY. .DAY TWO THROUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431314, 5431313, 5431317, 5431315, 5431316, 5431311, 5431312.